Printer Friendly

Doxycycline-induced hypoglycemia in a nondiabetic young man.

ABSTRACT: The medication history is an integral part in the evaluation of a patient with hypoglycemia. A variety of medications have been associated with hypoglycemia, but the list of these medications is expanding. We report the first ease of doxycycline-induced hypoglycemia in a young nondiabetic man.

**********

IN THE DIFFERENTIAL DIAGNOSIS of hypoglycemia, medication-induced decline in serum glucose should always be considered. A wide variety of drugs have been associated with hypoglycemia. (1) Of these, insulin and oral hypoglycemic agents are the most common. Among antibiotics, tetracycline has been shown to cause hypoglycemia in both diabetic and nondiabe tic patients. (23) Recently, doxycycline was reported to cause hypoglycemia in an elderly patient with type 2 diabetes mellitus. (1) We report the first case of doxycycline-induced hypoglycemia in a young man with no history of diabetes. On the basis of this report and that of Odeh and Oliven, (1) we recommend that doxycycline should be added to the list of drugs causing hypoglycemia.

CASE REPORT

A 19-year-old man with Marfan's syndrome came to the endocrine clinic for evaluation of hypoglycemia of 7 months' duration. He had been in good health when he started having tremors, diaphoresis, and lethargy associated with hunger and resolving after eating. These symptoms would occur at any time of the day, especially during sport activities or when he skipped a meal, but the symptoms rarely occurred in the morning. There was no history of dizziness, cognitive dysfunction, or seizures. Since the symptoms responded to food intake, the patient doubled the portions of his meals and started taking snacks thrice between breakfast and lunch, thrice between lunch and dinner, and twice between dinner and bedtime. He did not seek medical care until a month later, when he had tremors and diaphoresis during a cardiac stress test for Marfan's syndrome. A glass of orange juice promptly relieved his symptoms. Although his glucose was not measured then, he was told to monitor his blood glucose level at home with a glucom eter. The patient noticed that his symptoms occurred while he was hypoglycemic. Although most of the morning values were between 80 and 100 mg/dL, evening values would plummet to 40 to 60 mg/dL. He reported only one morning hypoglycemic value of 26 mg/dL, which woke him from sleep. He continued overeating and in 7 months gained 21 lb. He was nondiabetic and had no history of hepatic disease, renal disease, or alcoholism. There were no symptoms of adrenal insufficiency. The remainder of his medical history and family history was unremarkable. His only medication was doxycycline, 100 mg/day, which he started taking for acne a week before his symptoms began. He took the pill in the morning, after breakfast.

Physical examination was only significant for the patient's Marfanoid habitus. There was no focal neurologic deficit. Routine chemistry values, results of liver and thyroid function tests, and blood urea nitrogen and creatinine values were normal. A random morning cortisol value was 10.5 [micro]g/dL (4.3 to 22.4 [micro]g/dL and IgF1 value was 375 ng/mL (182 to 780 ng/mL). Although the possibility of insulinoma was entertained, a literature search revealed one report of doxycycline-induced hypoglycemia in a diabetic patient (1) The patient was told to discontinue doxycydine. The next day, the hypoglycemia resolved, and the patient became asymptomatic. He remained asymptomatic even during sport activities. During a 24-hour fast, he was found to be euglycemic and completely asymptomatic, the lowest glucose value being 88 mg/dL. He went back to his regular meal plan without any recurrence of symptoms.

DISCUSSION

This is the first report of a nondiabetic patient with doxycycline-induced hypoglycemia. The only previous report of doxycycline-induced hypoglycemia was in an elderly patient with type 2 diabetes. (1) However, a handful of reports have implicated other tetracycline products in causing hypoglycemia in both diabetic and nondiabetic patients. (2,3) Miller (2) reported oxytetracycline-induced hypoglycemia in a diabetic patient whose blood glucose levels were initially uncontrolled because of glandular fever. Dangerously low glucose values have occurred within 2 hours of instillation of tetracycline hydrochloride into the pleural space of a noncliabetic patient. (3) The mechanism by which tetracyclines induce hypoglycemia is not clear. Increased sensitivity to insulin and decreased clearance of insulin have been implicated. (4) Although tetracyclines can induce hepatic damage and thereby deplete glycogen stores, all patients reported had normal results of liver function tests. Furthermore, animal studies have shown normal hepatic glycogen stores in dogs with oxytetracycline-induced hypoglycemia. (4) We propose that doxycycline should be included in the list of drugs that can cause hypoglycemia. Extensive metabolic research is needed to determine the mechanism of doxycycline-induced hypoglycemia.

References

(1.) Odeh M, Oliven A: Doxycycline-induced hypoglycemia. J Clin Pharmacol 2000; 40:1173-1174

(2.) Miller JB: Hypoglycaemic effect of oxytetracycline. BMJ 1966; 2:1007

(3.) Garbitelli VP: Tetracycline reduces the need for insulin. NY State J Med 1987; 87:576

(4.) Hiatt N, Bonorris G, Coverdale MG: Oxytetracycline and hypoglycemia with convulsions in pancreatectomized dogs. Proc Soc Exp Biol Med 1966; 122:489-493

RELATED ARTICLE: KEY POINTS

* Medications should always be considered in the differential diagnosis of hypoglycemia.

* Insulin and oral hypoglycemic agents are the most common medications resulting in hypoglycemia.

* Recently, tetracycline was shown to cause hypoglycemia in both diabetic and nondiabetic patients

* We report a case of doxycycline-induced hypoglycemia in a young nondiabetic man.

* We recommend that doxycycline should be added to the list of drugs causing hypoglycemia.

From the Division of Endocrinology and Metabolism, Johns I-Iopkins University School of Medicine, Baltimore, Md.

Reprint requests to Shehzad Basaria, MD, Johns Hopkins Bayview Medical center, Division of Endocrinology and Metabolism, 4940 Eastern Aye, Suite A-503-E, Baltimore, MD 21224.
COPYRIGHT 2002 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Author:Moore, W. Tabb
Publication:Southern Medical Journal
Date:Nov 1, 2002
Words:949
Previous Article:Contraceptive pill linked to cancer.
Next Article:Prescription drugs for young Americans increasing.
Topics:


Related Articles
Neonatal hypoglycemia.
Improving glycemic control in adults with diabetes mellitus: shared responsibility in primary care practices.
Hypoglycemia.
Sugar levels: the harder you run, the harder they fall.
A puzzling case of hypoglycemia: the clue in the medication history.
Hypoglycemia--an enigmatic dilemma.
Hyperinsulinemic hypoglycemia precipitated by weight loss.
Why and how to use insulin therapy earlier in the management of type 2 diabetes.
Physiological and behavioral aspects of glycemic control and hypoglycemia in diabetes.
Management of diabetes-related hypoglycemia.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters